Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 98, NWS Lincoln, IL

September 8, 2013Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 8, 2013, 1:47 AM CDT for Knox County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2013, 1:47 AM CDT (06:47 UTC)
Expired
Sep 8, 2013, 2:30 AM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS53 KILX 080647
SVRILX
ILC095-080730-
/O.NEW.KILX.SV.W.0098.130908T0647Z-130908T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
147 AM CDT SUN SEP 8 2013

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KNOX COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 230 AM CDT

* AT 142 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KNOXVILLE...
  AND MOVING SOUTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GILSON...MAQUON...YATES CITY...WILLIAMSFIELD...DELONG AND DAHINDA.

THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 74 BETWEEN MILE MARKERS 43 AND 67...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THIS STORM HAS PRODUCED WIND DAMAGE 
TO LARGE BRANCHES NEAR GALESBURG. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4099 8999 4071 8999 4072 9030 4087 9044
      4104 9044
TIME...MOT...LOC 0647Z 316DEG 6KT 4085 9030

HAIL...0.75IN
WIND...60MPH

$$

SHIMON
2 follow-up statements
473 
WWUS53 KILX 080708
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
208 AM CDT SUN SEP 8 2013

ILC095-080730-
/O.CON.KILX.SV.W.0098.000000T0000Z-130908T0730Z/
KNOX IL-
208 AM CDT SUN SEP 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN KNOX
COUNTY UNTIL 230 AM CDT...

AT 204 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GILSON...AND
MOVING SOUTHEAST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...EMERGENCY MANAGEMENT.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GILSON...MAQUON...YATES CITY...WILLIAMSFIELD AND MIDDLE GROVE.

THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 74 BETWEEN MILE MARKERS 43 AND 67...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIND DAMAGE 
ACROSS SOUTHERN KNOX COUNTY. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4099 8999 4071 8999 4072 9030 4087 9044
      4104 9044
TIME...MOT...LOC 0708Z 316DEG 6KT 4082 9027

HAIL...<.75IN
WIND...60MPH

$$

SHIMON
725 
WWUS53 KILX 080728
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
228 AM CDT SUN SEP 8 2013

ILC095-080737-
/O.EXP.KILX.SV.W.0098.000000T0000Z-130908T0730Z/
KNOX IL-
228 AM CDT SUN SEP 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX COUNTY WILL
EXPIRE AT 230 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN AND FLASH FLOODING IS STILL POSSIBLE WITH THIS 
THUNDERSTORM. A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM FOR 
SOUTHERN KNOX COUNTY.

LAT...LON 4099 8999 4071 8999 4072 9030 4087 9044
      4104 9044
TIME...MOT...LOC 0727Z 180DEG 0KT 4082 9028

$$

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 11:05 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 7, 11:05 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1105 PM CDT Sat Sep 7 2013

.DISCUSSION...
ISSUED 835 PM CDT Sat Sep 7 2013

Weak cool front was located from extreme southern Wisconsin southwest
through south central Iowa early this evening. Several waves of low
pressure were noted on the boundary, which is effectively slowing
the southward push to the front. Convection has had a tough time
developing thanks to dry air at the low levels and a rather impressive
cap that has been in place from this afternoon through early this
evening. 00z ILX sounding showing sfc base cin of -293 j/kg with some
weak elevated instability noted, but that is with a parcel being
lifted at 650 mb and above! Not seeing any significant lift on
satellite other than the weak impulses drifting southeast into our
area about every two to three hours. Impressive accas field over
our area and to our west and northwest over Iowa but nothing has
been able to get organized.

Will make some downward adjustments to our precip chances but still
keep our evening scattered wording going. Later tonight as the front
approaches, will continue to keep low chance pops going. Update should
be out around 900 pm.

&&

.AVIATION...
ISSUED 1100 PM CDT Sat Sep 7 2013

Latest surface analysis indicating a weak cool front edging slowly
south from just north of ORD west-southwest thru southeast Iowa.
Widely scattered showers were occurring along the boundary and that
will be the main forecast concern overnight along with the potential
for some brief mvfr cigs immediately behind the cool front by dawn
Sunday, affecting mainly PIA and BMI. Rather low confidence on
placement of any showers tracking east southeast into our area
overnight so VCTS or VCSH should cover it as even if we do get a
shower to pass over a TAF site, cigs will remain VFR as it looks
now. Forecast soundings do try to bring some mvfr cigs south to north
central IL by morning which may affect PIA and BMI for a time in the
12z-16z time frame. Will continue with previous trends in keeping a
lower scattered group for now and see how the lower cigs progress
south overnight.

Forecast soundings also indicating the potential for some sct-bkn
cumulus to develop by late morning or early afternoon just behind
the frontal boundary...which by early afternoon should be south of
the TAF sites. Surface winds tonight will be light from a southeast
to south direction, and then as the front pushes thru the area, winds
will shift into an easterly direction at 7 to 12 kts on Sunday.

Smith
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT Sat Sep 7 2013

SHORT TERM...Today through Tuesday

SPC added a slight risk of severe storms this evening from Lincoln
northward where 15% risk of large hail and damaging wind gusts as
cold front over central parts of WI & IA presses se into nw IL.
Increase pops to 30-50% across northern areas tonight due to this.
Vertical wind shear is 30-35 kts and have MLCAPES of 1500-2500
j/kg and helping support a small MCS over southern Lake Michigan.
Some develop of thunderstorms possible further sw across northern
IL and IL river valley by sunset and then progressing se over
central IL during tonight. Some patchy fog possible over area
overnight and if clouds are slower to move into southeast IL, fog
could become more widespread near the Wabash River overnight. Lows
in the mid to upper 60s.

Frontal boundary to be near central IL Sunday and continue a
chance of showers and thunderstorms. Still quite warm with highs
in the upper 80s to near 90F and humid dewpoints in the upper 60s.
SPC keeps the slight risk of severe storms for day2 over the
northern plains.

Even hotter conditions expected Monday and Tuesday with highs 90
to 95F Monday and in the 90s Tuesday with western areas in the
upper 90s as 590 dm 500 mb high pushes east into the mid ms valley.

LONG TERM...Tuesday night through Saturday

Models continue showing a cold front settling southward over IL
Wednesday night and will continue a chance of showers and
thunderstorms ahead of it Wednesday and along it Wednesday night.
Still very warm and humid Wed with highs in the upper 80s and
lower 90s. Drier and cooler conditions expected behind the front
late in the work week with highs in the low to mid 80s Thu and
75 to 80F on Friday. Lingered just a slight chance of convection
Thu south of I-72.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 7, 3:11 PM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT SAT SEP 7 2013

ILZ027>031-036>038-041>043-081100-
DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-STARK-
TAZEWELL-WOODFORD-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. THERE IS A SLIGHT CHANCE FOR THE
THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND SLIGHT HAIL SHOULD
STORMS DEVELOP LATER THIS AFTERNOON AND INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL. ADDITIONAL CHANCES OF STORMS
WILL COME NEXT WEDNESDAY AND WEDNESDAY NIGHT AS THE NEXT COLD FRONT
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS EVENING AFTER 6PM
SHOULD STORMS DEVELOP.

ILZ040-044>057-061>063-081100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-
MACON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
VERMILION-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. NONE OF THE STORMS ARE EXPECTED TO BECOME
SEVERE... ALTHOUGH GUSTY WINDS MAY DEVELOP IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL. ADDITIONAL CHANCES OF STORMS
WILL COME NEXT WEDNESDAY AND WEDNESDAY NIGHT AS THE NEXT COLD FRONT
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ066>068-071>073-081100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER TONIGHT AS A COLD FRONT
DROPS SOUTH INTO THE AREA. NONE OF THE STORMS ARE EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

HJS

In the hours before

Special weather statement, Sep 8, 1:38 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
138 AM CDT SUN SEP 8 2013

ILZ027-036-080745-
FULTON-KNOX-
138 AM CDT SUN SEP 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FULTON AND SOUTHERN KNOX
COUNTIES UNTIL 245 AM CDT...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KNOXVILLE...OR 7 MILES SOUTHEAST OF
GALESBURG...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  GILSON...
  MAQUON...
  LONDON MILLS...
  FAIRVIEW...
  FARMINGTON...
  YATES CITY...

OTHER LOCATIONS AFFECTED INCLUDE...EAST GALESBURG...DELONG AND MIDDLE
GROVE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4092 8999 4073 8999 4057 8999 4067 9027
      4082 9044 4106 9044
TIME...MOT...LOC 0638Z 318DEG 11KT 4086 9032

SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:38 AM CDTSpecial Weather StatementILXKnox67 min
Sep 8, 2:12 AM CDTFlash Flood WarningILXKnox6 hr
Sep 8, 3:18 AM CDTSpecial Weather StatementILXFulton57 min
Sep 8, 3:21 AM CDTSevere Thunderstorm WarningILXFulton54 min
Sep 8, 4:05 AM CDTSevere Thunderstorm WarningILXFulton40 min
Sep 8, 4:10 AM CDTFlash Flood WarningILXFulton6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.